Slow/fast kinetic scheme with slow diffusion
Centre Automatique et Syst`emes, ´ Ecole des Mines de Paris 60 Bd. Saint Michel, 75272 Paris cedex 06, FRANCE.
Email: [email protected].
Internal Report A195 March 1997
This short note follows . We consider here slow/fast chemical reactions with additional slow diffusions:
∂t =η∆x+v(x, ²) (1)
where x= (x1, . . . , xn) are the concentration profiles, ∆ =∇ · ∇, ²is a small positive parameter, η (∼ ²) is the diffusion matrix (symmetric and positive definite) and v(x, ²) corresponds to the kinetic scheme. As in , we assume the following slow/fast structure forv :
A1 for ²= 0, dx
dt =v(x,0) admits an equilibrium manifold of dimension ns, 0< ns< n, denoted by Σ0.
A2 for allx0∈Σ0, the Jacobian matrix, ∂v
admitsnf =n−nseigen- values with a strictly negative real part (the eigenvalues are counted with their multiplicities).
Locally around Σ0, there exists a partition ofxinto two groups of components, x= (xs, xf), with dim(xs) =ns and dim(xf) =nf, such that the projection of Σ0 on thexs-coordinates is a local diffeomorphism.
Using the approximation lemma of invariant manifold, and its version for slow/fast systems [2, theorem 5, page 32], we are looking for an asymptotic expansion versus ²,
xf =h0+h1+. . . ,
of an invariant slow manifold of (1) closed to Σ0 (h0, h1 , . . . depend on the profiles xs). The slow equations derived here below, and, in particular, the slow diffusion terms, admit a rather unexpected form that has, as far as we known, nether been derived elsewhere.
Following [2, 3], the zero order approximationh0is defined by the algebraic equation (in the sequel, we do not recall the dependence versus²)
vf(xs, h0) = 0.
h1is obtained by zeroing of the first order term in
∂t − µ∂h0
+. . .
∂t = 0.
Using the shortcut notations h0,s= ∂h0
, . . . we have
µ ηs ηsf
ηf s ηf
, ∆h0=h0,ss(∇xs,∇xs) +h0,s∆xs
and where the functions are evaluated at (xs, xf=h0(xs)). Using h0,s=−vf,f−1vf,s,
we obtain the following first order approximation of the slow dynamics:
∂t = C(xs, h0)(ηs∆xs+ηsf∆h0+vs(xs, h0))
+E(xs, h0)(ηf s∆xs+ηf f∆h0) (2) where the correction matrix Cis identical to the one in ,
C= 1−vs,f(vf,f2 +vf,svs,f)−1vf,s
andE is defined by
When the kinetics v is in Tikhonov normal form, i.e., v = (²vs, vf), we recover (up to second order terms in²) the classical reduced model
∂t =ηs∆xs+ηsf∆h0+vs(xs, h0), vf(xs, h0) = 0.
We will consider now the case, already pointed out in  and considered in , of affine fast fibers: the change of coordinates yielding to Tikhonov normal form is linear. Using notation of [3, section 4, equation (18) ], (1) admits the special structure
∂t = ηs∆xs+ηsf∆xf+Ass ²˜vs(xs, xf) +Asf v˜f(xs, xf)
∂t = ηf s∆xs+ηf∆xf+Af s²˜vs(xs, xf) +Af f v˜f(xs, xf).
The change of coordinates
(xs, xf)7→(ξ=xs−Asf(Af f)−1xf , xf).
∂t = (ηs−AsfA−1f fηf s)∆xs+ (ηsf −AsfA−1f fηf f)∆xf
+(Ass−Asf(Af f)−1Af s)²˜vs
∂t = ηf s∆xs+ηf∆xf+Af s²˜vs+Af f˜vf. Assuming that eigenvalues of
have strictly negative real parts, then the quasi-steady-state method can be applied and leads to the following slow system
∂t = (ηs−AsfA−1f fηf s)∆xs+ (ηsf −AsfA−1f fηf f)∆xf+. . . . . .+ (Ass−Asf(Af f)−1Af s)²˜vs
0 = ˜vf.
Pulling back into the original coordinates (xs, xf) yields:
∂t = h
(ηs−AsfA−1f fηf s)∆xs+. . . . . .+ (ηsf −AsfA−1f fηf f)∆xf+ (Ass−Asf(Af f)−1Af s)²˜vs
´ 0 = ˜vf(xs, xf).
Let us finish with a small example derived from [3, equation (1)] by adding slow diffusion:
∂t = η1∆x1−k1x1+k2x2−²kx1x2
∂t = η2∆x2+k1x1−k2x2. (3) 3
∂t to zero et neglecting η2 yields an incorrect slow model (diffusion and kinetics)
whereas reduction via the above computations provides the correct slow equa- tion
∂t = (η1+η2k1/k2)∆x1−²(kk1/k2)x21.
 V. Van Breusegem and G. Bastin. A singular perturbation approach to the reduced order dynamical modelling of reaction systems. Technical Report 92.14, CESAME, University of Louvain-la-Neuve, Belgium, 1993.
 J. Carr. Application of Center Manifold Theory. Springer, 1981.
 P. Duchˆene and P. Rouchon. Kinetic scheme reduction via geometric sin- gular perturbation techniques. Chem. Eng. Science, 51:4661–4672, 1996.
 N. Fenichel. Geometric singular perturbation theory for ordinary differential equations. J. Diff. Equations, 31:53–98, 1979.